Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 91, NWS Melbourne, FL

June 26, 1996Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 26, 1996, 4:10 PM EDT for Seminole County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 26, 1996, 4:10 PM EDT (20:10 UTC)
Expired
Jun 26, 1996, 5:00 PM EDT
In force
50 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Seminole County, FL

The radar

The Melbourne radar (KMLB), 88 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 255 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
255 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 262014
SVRMLB
FLC117-262100-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
410 PM EDT WED JUN 26 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL FLORIDA
 
   ...SEMINOLE COUNTY
 
AT 410 PM...DOPPLER RADAR IN MELBOURNE INDICATED A SEVERE THUNDERSTORM
MOVING INTO SEMINOLE COUNTY. THE STORM WAS DRIFTING SOUTH AT 10 MPH
AND WILL REACH THE AREA BETWEEN SANFORD AND GENEVA BY 425 PM.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:16 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 26, 2:16 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
216 PM EDT WED JUN 26 1996

QUITE A FEW STORMS OVER THE C PART OF THE CWA ATTM. STORMS MOVING SE
UNDER WK NW FLOW.

MAIN FEATURE OF INTEREST IS BOTH NGM AND ETA SHOW FROPA THROUGH MOST
OF CWA TOMMOROW MORNING. SEE NO REASON TO BELEIVE THAT THIS WILL NOT
OCCUR GIVEN WINDS OVER GA ALREADY NE. TEMPS TO COME DOWN 10 DEGREES
WITH COOLER FLOW OFF OCEAN...ESPECIALLY OVER N AND C SECTIONS OF FA.
WITH FRONT PUSHING SOUTH...BEST POPS FROM MCO TO MLB SOUTH. WOULD NOT
BE SURPRISED TO SEE NO RAIN AT ALL IN N SECTIONS OF CWA GIVEN DECENT
NE FLOW OFF OCEAN (C BRZ WILL RACE INLAND AND STABLE AIR WILL MOVE IN
OFF ATL).

HODANISH

In the hours before

Special weather statement, Jun 26, 10:49 AM EDT, 5 hours 21 minutes before
FLZ041-044>047-053-054-058-059-064-501-261530-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1100 AM EDT WED JUN 26 1996

...SCATTERED TO NUMEROUS THUNDERSTORMS EXPECTED THIS AFTERNOON...A
FEW POSSIBLY SEVERE...

THE ATMOSPHERE OVER EAST CENTRAL FLORIDA REMAINS VERY UNSTABLE AS LOW
LEVEL MOISTURE REMAINS VERY HIGH OVER THE REGION. THUNDERSTORMS
HAVE ALREADY FORMED IN WEST CENTRAL FLORIDA LATE THIS MORNING AND ARE
EXPECTED TO SLOWLY MOVE TO THE SOUTHEAST ACROSS EAST CENTRAL FLORIDA
BY EARLY AFTERNOON. THUNDERSTORM COVERAGE THIS AFTERNOON WILL BE
NUMEROUS WITH A FEW SEVERE THUNDERSTORMS POSSIBLE.

THE PRIMARY THREAT FROM THUNDERSTORMS TODAY WILL STRONG WINDS AND
HAIL UP TO 1 INCH IN DIAMETER. HEAVY RAINS AND DANGEROUS CLOUD TO
GROUND LIGHTNING WILL OCCUR WITH ALL THUNDERSTORMS. ONCE AGAIN
ANOTHER FLORIDIAN WAS STRUCK BY LIGHTNING YESTERDAY. IF THUNDERSTORMS
APPROACH...SEEK SHELTER IN A BUILDING OR IN AN AUTOMOBILE.

EMERGENCY MANAGEMENT...HAM RADIO OPERATORS AND SKYWARN PERSONNEL ARE
REQUESTED TO RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE OFFICE IN MELBOURNE.

MARINE OUTLOOK...SCATTERED THUNDERSTORMS ARE EXPECTED OVEjR THE
ATLANTIC COASTAL WATERS WITH MOST OF THE STORMS NORTH OF CAPE
CANAVERAL. OTHER SCATTERED STORMS WILL BE POSSIBLE ALONG THE
INTRACOASTAL WATERS PRIMARILY DURING THE AFTERNOON AND EARLY EVENING
HOURS.

HODANISH

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 3:10 PM EDTSevere Thunderstorm WarningMLBIndian River, Saint Lucie65 min
Jun 26, 3:18 PM EDTSevere Thunderstorm WarningMLBBrevard42 min

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.